Mississippi, 2009

Flash Flooding in Mississippi, September 22 to 24, 2009

September 22 to 24, 2009 · NWS MEG · 7 events in 6 counties and zones

A persistent upper level low remained near the region from September 22 through September 26. Several rounds of thunderstorms develop over the area producing flash flooding over parts of north Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A persistent upper level low remained near the region from September 22 through September 26. Several rounds of thunderstorms develop over the area producing flash flooding over parts of north Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 22, 2:16 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 22, 2:16 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT TUE SEP 22 2009

.DISCUSSION...

CURRENTLY...AN UPPER LOW REMAINS OVER THE WESTERN PLAINS THIS
AFTERNOON WITH THE ASSOCIATED COLD FRONT STRETCHING FROM THE MID
MISSISSIPPI VALLEY THROUGH WESTERN ARKANSAS INTO THE ARKLATEX. THERE
IS QUITE A CONTRAST ACROSS THE FORECAST AREA THIS AFTERNOON. WEST
OF THE RIVER THE REMNANTS OF THIS MORNINGS COLD POOL ARE STILL
EVIDENT WITH DEWPOINTS STILL IN THE MID 60S AND LITTLE IN THE WAY
OF CONVECTIVE DEVELOPMENT. EAST OF THE RIVER THE AIRMASS IS A
LITTLE JUICIER WITH DEWPOINTS IN THE LOWER TO MID 70S AND LIFTED
INDEX VALUES OF -3C TO -6C. SCATTERED SHRAS AND ISOLATED TSRAS
CONTINUE TO DEVELOP IN THE INSTABILITY AXIS ACROSS WEST TENNESSEE
AND NORTH MISSISSIPPI.

TONIGHT...FLASH FLOOD WATCH WILL CONTINUE THROUGH 7 PM ACROSS
PARTS OF NORTH MISSISSIPPI AND EXTREME SOUTHEAST PARTS OF WEST
TENNESSEE. THE AIRMASS ACROSS NORTHEAST MISSISSIPPI IS PRETTY
UNSTABLE AND SCATTERED TSRAS WITH HEAVY RAIN WILL CONTINUE TO
DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING. DO NOT EXPECT
THE STORMS CURRENTLY DEVELOPING ACROSS PARTS OF WEST
TENNESSEE AND NORTH MISSISSIPPI...IN THE INSTABILITY AXIS...TO
BECOME SEVERE ATTM SINCE MID LEVEL WINDS AND LAPSE RATES ARE WEAK.
HOWEVER A FEW STORMS COULD BE STRONG LATE THIS AFTERNOON AND
EVENING WITH GUSTY WINDS AND SMALL HAIL.

MORE SHRAS AND TSRAS WILL SPREAD IN FROM THE SOUTH OVERNIGHT AS
DEEP MOISTURE...PRECIPITABLE WATER VALUES GREATER THAN 2
INCHES...SURGES NORTHWARD FROM THE GULF MAINLY AFTER MIDNIGHT.
CONTEMPLATED ISSUING ANOTHER FLASH FLOOD WATCH FOR LATER TONIGHT
INTO THURSDAY BUT AFTER COORDINATING WITH SURROUNDING OFFICES NOT
CONFIDENT ENOUGH IN THE FLOOD THREAT TO ISSUE THE WATCH ATTM.

WEDNESDAY THROUGH THURSDAY...THE FRONT OVER WESTERN ARKANSAS WILL
EDGE EAST AND BASICALLY STALL ACROSS THE MID SOUTH OVER THE NEXT
FEW DAYS WHILE THE UPPER LOW CONTINUES TO SPIN OVER THE WESTERN
PLAINS. THE MID SOUTH WILL CONTINUE TO BE IN THE AXIS OF DEEP
MOISTURE. EXPECT ROUNDS OF SHOWERS AND THUNDERSTORMS DURING THIS
TIME PERIOD WITH HEAVY RAIN AND FLASH FLOODING A CONTINUING
THREAT.

FRIDAY AND SATURDAY...THE UPPER LEVEL PATTERN STARTS TO BECOME
MORE PROGRESSIVE AS THE UPPER LOW MOVES EAST ON FRIDAY AND BECOMES
AN OPEN TROF OVER THE GREAT LAKES BY SATURDAY. AFTER MORE SHOWERS
AND THUNDERSTORMS FRIDAY...RAIN CHANCES WILL START TO TAPER OFF
SATURDAY AS THE AXIS OF DEEP MOISTURE PUSHES EAST.

SUNDAY THROUGH TUESDAY...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT
SHOWING A DRIER AND COOLER WEATHER PATTERN BY THE BEGINNING OF
NEXT WEEK AS A DEEP TROF DEVELOPS OVER THE EASTERN U.S. HIGHS BY
MONDAY AND TUESDAY MAY ONLY BE IN THE 70S AT MANY LOCATIONS WITH
LOWS IN THE 50S.

SJM

&&

.AVIATION...

18Z TAF DISCUSSION

A COLD POOL HAS MOVED INTO THE MID SOUTH BHND THIS MORNING/S
SHRA/TSRA AND STABILIZED THE ATMOSPHERE. BTWN 22/18Z AND 23/01Z SHOULD
XPCT ISOLD SHRA/TSRA WITH OCNL MVFR CIGS AT KJBR...KMEM AND KMKL.
KTUP WILL SEE MVFR CIGS AND VSBYS WITH SCT SHRA AND ISOLD TSRA. AN H5
SHRTWV TROF WILL APPROACH ALL SITES BTWN 23 /08Z-12Z WITH WDSPD
SHRA AND ISOLD TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  81  70  83 /  60  70  40  50
MKL  67  82  66  82 /  50  70  40  60
JBR  66  81  67  81 /  50  70  40  50
TUP  70  81  69  86 /  60  70  40  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TIPPAH-
     TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR HARDIN-MCNAIRY.

&&
Hazardous weather outlook, Sep 22, 4:56 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT TUE SEP 22 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-240100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
556 PM CDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT ALONG AND SOUTH OF A CLARKSDALE
MISSISSIPPI TO SAVANNAH TENNESSEE LINE THROUGH MIDNIGHT CDT. LOCALLY
HEAVY RAINFALL OVER MOSTLY SATURATED AREAS WILL ENHANCE THE THREAT
FOR FLASH FLOODING. ADDITIONAL RAINFALL OF 1 TO 3 OR MORE INCHES
IS POSSIBLE ACROSS THESE AREAS THIS EVENING.

LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE ACROSS PARTS WEST
TENNESSEE GENERALLY EAST OF PARIS TO SOMERVILLE LINE. SCATTERED
SHOWERS AND THUNDERSTORMS COULD DROP AN INCH OR MORE IN A HOUR
RESULTING IN SOME LOCALIZED FLOODING OF LOW LYING AREAS.

A FEW STRONG STORMS ARE ALSO POSSIBLE ACROSS ABOVE MENTIONED AREAS
WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST WEDNESDAY
THROUGH FRIDAY DUE TO UPPER LEVEL DISTURBANCES AND THE PRESENCE OF A
SURFACE COLD FRONT. FLASH FLOODING WILL CONTINUE TO BE THE MAIN
THREAT THROUGH FRIDAY. ISOLATED STRONG TO PERHAPS SEVERE STORMS WILL
ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

MBS/SJM

The radar

The Columbus AFB radar (KGWX), 105 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Lafayette

When
September 22, 5:00 PM CST to 10:00 PM CST
Where
Lafayette County, Denmark to 3 mi SSW of Oxford
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.320, -89.350

More than 4 inches of rain fell in the Oxford area producing flash flooding. Several roads were impassable as at least 6 inches of water covered them.

Flash Flood, Calhoun

When
September 22, 7:08 PM CST to 8:45 PM CST
Where
Calhoun County, 5 mi NNE of Bruce to 5 mi WSW of Bruce
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.047, -89.317

More than 6 inches of water covered some roads near Bruce.

Flash Flood, Prentiss

When
September 22, 7:18 PM CST to 10:00 PM CST
Where
Prentiss County, 15 mi SE of Booneville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
34.496, -88.364

Several roads southeast of Booneville were impassible due to flash flooding.

Flash Flood, Monroe

When
September 23, 5:15 PM CST to 7:30 PM CST
Where
Monroe County, 14 mi ESE of Aberdeen to 14 mi E of Aberdeen
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.742, -88.325

Several roads were flooded.

Flash Flood, Tippah

When
September 23, 7:00 PM CST to 9:30 PM CST
Where
Tippah County, 6 mi WNW of Walnut to 6 mi WSW of Walnut
Cause
Heavy Rain
Property damage
$10,000
Reported by
Post Office
Coordinates
34.983, -88.978

Several roads were damaged because of flash flooding.

Flash Flood, Tallahatchie

When
September 23, 9:00 PM CST to 11:00 PM CST
Where
Tallahatchie County, 8 mi SE of Glendora to 8 mi S of Glendora
Cause
Heavy Rain
Property damage
$1,000
Reported by
Post Office
Coordinates
33.748, -90.201

More than 6 inches of rain covered several roads near the town of Philipp.

Flash Flood, Calhoun

When
September 24, 4:30 PM CST to 7:00 PM CST
Where
Calhoun County, 2 mi N of Vardaman to 2 mi W of Vardaman
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
33.899, -89.180

Highway 341 had several inches of water covering causing cars to hydroplane. At least one accident occurred on this road while the road was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196850, 196851, 196852, 196854, 196855, 196856, 196925.